The Daily Item, Sunbury, PA

Technology

April 3, 2013

Yes, I Can Be a Jerk, But It May Be My Meds// By Justin Moyer (c) 2013, The Washington Post.

(Continued)

WASHINGTON —

"There's one end of the bell curve where it's obvious," says David Spencer, a professor of neurology at Oregon Health and Science University in Portland. "The behavior is way out of range."

Spencer describes two of his patients who may have been driven to abnormal behavior by levetiracetam. One, a "mild-mannered" academic, collared a student who asked about a grade. Another started displaying psychotic behavior, left his family and moved to Mexico.

"Those are exceptions. The common one is 'He's a little snappier than he used to be,' " Spencer says. But it's hard to parse the chemical and the psychological. "Was it just something that happened to him, or was it the drug?"

No one can say for sure.

"If you find somebody [who] can, I'd like to talk to them," says Steve White, the scientific director of a program at the University of Utah that aims to develop anticonvulsant drugs for people who are prone to seizures. White points out that 30 percent of epilepsy patients are depressed and don't necessarily need Keppra to be irritable.

"Seizures themselves are associated with neurochemical changes," he says. As for the irritability displayed by people on levetiracetam, "it would be difficult for anyone to put their finger on it and say, 'This is the real reason.' "

White has special authority in thinking about levetiracetam: After having a seizure related to a brain tumor, he started taking the drug.

"I noticed in myself a 'quick to flash,' if you will," White says, describing moments of road rage while he was on the drug. "That's not my normal temperament."

White was taking what he calls a "pretty high dose" of levetiracetam — 2,000 milligrams per day. (I take 2,500 per day.) Still, he was reluctant to blame the medicine for his troubles.

Text Only
Technology

Technology